Benzodiazepines, also known as benzos, are prescription medications to treat anxiety, seizures, muscle spasms, and insomnia. In some cases, benzos are used to treat alcohol withdrawal symptoms in early detox. However, even when used as prescribed, people can develop a tolerance to benzos and potentially addiction. Whether or not you can overdose on benzos depends on various factors.
Knowing the symptoms of benzo overdose can help you recognize life-threatening situations and get the appropriate medical response for yourself or a loved one. Keep reading to learn more about benzodiazepines overdose.
What Are Benzos?
Benzos are central nervous system depressants. They act on receptors in the brain, causing specific nerves to be less sensitive to stimulation. Benzodiazepine examples include popular sedatives like Xanax, Valium, Ativan, and Klonopin.
Benzos produce a calming and relaxing sensation when used as described. However, combined with other substances or taken in higher dosages, it can have euphoric effects. People who abuse benzos are often trying to get this euphoric feeling.
Signs of Benzo Overdose
When taken as prescribed, benzodiazepine overdose is very rare. However, taking a dose too large or mixing benzos with other substances increases the risk of overdose.
Benzo overdose symptoms include:
- Sudden dizziness
- Difficulty breathing
In addition to these symptoms, some people may also experience extreme drowsiness, slowed reflexes, erratic behavior, and mood swings. Of course, signs of benzos overdose will vary on factors such as the amount of benzodiazepines consumed, if another substance was used, and whether or not other co-occurring disorders are present.
Although rare, benzodiazepines can cause respiratory distress, lack of oxygen in the blood, and potentially death. In 2019, about 9,700 individuals died from a drug overdose involving benzodiazepines.
How Overdose Happens
Taken as directed, benzodiazepines should never cause an overdose. Some factors that can increase someone’s chances of suffering a benzo overdose, such as:
- Developing a tolerance for the drug
- Taking larger doses than prescribed
- Injecting the drug
- Mixing benzos with other substances such as opioids and alcohol
The longer a person takes benzos, the higher their chances of addiction. Even people with a valid prescription may start taking higher doses to continue experiencing the same effects. This is why benzos are only intended to be used as a short-term treatment.
How to Respond to a Benzodiazepine Overdose
If someone exhibits signs and symptoms of a benzodiazepine overdose, it’s important to contact 911 right away. Getting emergency medical attention is key to reducing the likelihood of coma or death. Benzo overdose patients will be taken to the hospital, where they may be treated with intravenous fluids and a benzo overdose antidote that can reverse the effects of the overdose.
A common benzo overdose medication is flumazenil. This medication is used explicitly for benzodiazepine overdose as it reverses the sedative effects. Flumazenil may also be administered to help an unconscious person regain consciousness in the event of a coma.
The sooner overdose victims receive treatment, the fewer chances they’ll need prolonged recovery or struggle with long-term health effects.
Benzo Overdose Treatment
It’s important to seek medical assistance following a benzo overdose. At the hospital, a benzo overdose antidote may be administered. Once the patient is stable, the medical team will determine if the overdose was accidental or intentional – this is meant to discover whether someone is struggling with an addiction to benzodiazepines or not.
Someone abusing benzodiazepines is also in danger of withdrawal symptoms that can be as life-threatening as an overdose, such as psychosis, seizures, and hallucinations. This is why at the earliest signs of withdrawal or an overdose, seeking medical attention is paramount.
In addition, a medical detox program can help with benzodiazepine addiction and withdrawal symptoms. By assisting patients in weaning off the drug safely, detox can help patients avoid severe complications and the discomfort of the withdrawal process.
Following detox, patients can move to a more intensive level of care and enter into an addiction treatment program. Completing a rehab program can help people face their addiction and have a higher success rate at avoiding relapse.
Preventing Benzo Overdose
For anyone using benzodiazepines for anxiety or another medical condition, specific steps can help reduce the risk of benzo overdose, including:
- Following the prescription specifications
- Discuss all drugs, medications, and supplements that may interact with your prescription
- Avoid the use of other drugs or alcohol
- Inform your medical provider if you experience side effects or tolerance to your medication
Benzo overdose is an increasing concern. If you or someone you know is struggling with substance abuse, consider seeking help to address the addiction and prevent a potentially fatal overdose.